Department of Mathematics
 Search | Help | Login | pdf version | printable version

Math @ Duke





.......................

.......................


Publications [#244032] of Michael C. Reed

Papers Published

  1. Rauch, J; Reed, M, Jump discontinuities of semilinear, strictly hyperbolic systems in two variables: Creation and propagation, Communications in Mathematical Physics, vol. 81 no. 2 (1981), pp. 203-227, ISSN 0010-3616 [doi]
    (last updated on 2017/12/12)

    Abstract:
    The creation and propagation of jump discontinuities in the solutions of semilinear strictly hyperbolic systems is studied in the case where the initial data has a discrete set, {xi}i=1 n, of jump discontinuities. Let S be the smallest closed set which satisfies: (i) S is a union of forward characteristics. (ii) S contains all the forward characteristics from the points {xi}i=1 n. (iii) if two forward characteristics in S intersect, then all forward characteristics from the point of intersection lie in S. We prove that the singular support of the solution lies in S. We derive a sum law which gives a lower bound on the smoothness of the solution across forward characteristics from an intersection point. We prove a sufficient condition which guarantees that in many cases the lower bound is also an upper bound. © 1981 Springer-Verlag.

 

dept@math.duke.edu
ph: 919.660.2800
fax: 919.660.2821

Mathematics Department
Duke University, Box 90320
Durham, NC 27708-0320